Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Consequence of Treatment of an Emerging PathogenMistry, Rakesh D. MD, MS*†; Schwab, Sandra H. MD, MSCE*†; Treat, James R. MD‡Pediatric Emergency Care: August 2009 - Volume 25 - Issue 8 - pp 519-522 doi: 10.1097/PEC.0b013e3181b0a49a Illustrative Cases Abstract Author Information Abstract We report a case of Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) secondary to trimethoprim-sulfamethoxazole (TMP-Sx) therapy for presumed community-associated methicillin-resistant Staphylococcus aureus (CA-MRSA) infection. Although the association between SJS/TEN and the sulfonamide class of antibiotics is well established, the increasing prevalence of CA-MRSA has left practitioners with limited regimens to effectively treat skin and soft tissue infections (SSTIs) in the outpatient setting. In the case of SSTIs, alternative treatment of these infections should be considered, especially when the bacterial pathogen is unknown. Future investigations evaluating the efficacy of adjunctive antibiotics for purulent SSTIs and monitoring the incidence of SJS/TEN in the era of CA-MRSA are necessary to reduce unnecessary use of sulfonamide drugs. The potential development of SJS/TEN, a severe life-threatening illness, emphasizes the need for judicious use of TMP-Sx and close monitoring and follow-up for patients who were given TMP-Sx for SSTIs. Author Information From the *Pediatrics, University of Pennsylvania School of Medicine; †Division of Emergency, and ‡Dermatology, The Children's Hospital of Philadelphia, Philadelphia, PA. Reprints: Rakesh D. Mistry, MD, MS, Division of Emergency Medicine, Children's Hospital of Philadelphia, 34th St and Civic Center Blvd, Philadelphia, PA 19104 (e-mail: firstname.lastname@example.org). © 2009 Lippincott Williams & Wilkins, Inc.